Alert archive / Indiana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 44, NWS Wilmington, OH

April 10, 20154 counties in Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 10, 2015, 2:17 AM EDT for 4 counties in Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2015, 2:17 AM EDT (06:17 UTC)
Expired
Apr 10, 2015, 2:45 AM EDT
In force
28 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dearborn County, IN, Franklin County, IN, Ohio County, IN, Ripley County, IN

The radar

The Cincinnati radar (KILN), 111 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 1:37 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2015-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2015-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.8
Supercell composite
11.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 1:28 AM EDT, 49 minutes earlier.

Area forecast discussion, Apr 10, 1:28 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
128 AM EDT FRI APR 10 2015

.SYNOPSIS...
OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT AHEAD
OF AN APPROACHING COLD FRONT. HIGH PRESSURE WILL BUILD INTO THE
AREA BEHIND THE FRONT ON FRIDAY. DRY AND SEASONABLE TEMPERATURES
ARE EXPECTED THROUGH THE FIRST PART OF THE WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
THE PRIMARY FORECAST CONCERN FOR TONIGHT IS IN THE POTENTIAL FOR
ADDITIONAL THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT. THIS
FRONT IS CURRENTLY CROSSING ILLINOIS...WITH A BROKEN LINE OF
STRONG TO SEVERE CONVECTION SET TO ENTER INDIANA AFTER 11PM. THESE
STORMS ARE THEN EXPECTED TO BE MOVING INTO THE ILN FORECAST AREA
AFTER 1AM (PERHAPS NOT UNTIL AROUND 2AM)...CROSSING THE CWA OVER A
PERIOD OF 4 OR 5 HOURS.

THE 00Z KILN SOUNDING INDICATED QUITE A BIT OF DRYING IN THE
LOW-LEVELS...BUT MAINTAINED STEEP LAPSE RATES ABOVE THE
NEAR-SURFACE INVERSION. DEWPOINTS IN INDIANA HAVE FALLEN INTO THE
UPPER 50S...BUT A NARROW RIBBON OF ENHANCED MOISTURE EXISTS JUST
AHEAD OF THE FRONT...WHERE STRONG SOUTHERLY FLOW IS ADVECTING
MOISTURE INTO THE OHIO VALLEY. THIS THETA-E ADVECTION WILL HELP
MIX OUT THE INVERSION TO AN EXTENT...PRODUCING SOUNDINGS JUST
AHEAD OF THE FRONT THAT ARE AT THE VERY LEAST ISOTHERMAL IN THE
BOUNDARY LAYER...IF NOT SLIGHTLY UNSTABLE. RAP/NAM FORECASTS
INDICATE A FEW HUNDRED J/KG OF SURFACE BASED CAPE...WITH GENERALLY
NARROW PROFILES. HOWEVER...THOUGH INSTABILITY WILL BE WEAK...WIND
SHEAR IS EXPECTED TO INCREASE IN INTENSITY. IN FACT...RAP/NAM
FORECASTS INDICATE A SUBSTANTIAL STRENGTHENING OF SOUTHWESTERLY
0-1KM SHEAR...REACHING VALUES OF 40-50 KNOTS AS THE FRONT
APPROACHES THE ILN CWA. PREVIOUS ILN CASES INDICATE THAT THIS IS
LIKELY SUFFICIENT TO ALLOW FOR A SEVERE THREAT TO CONTINUE
OVERNIGHT...WITH A THREAT FOR DAMAGING WINDS...AND AN OFF CHANCE
OF TORNADOGENESIS.

HOWEVER...EVEN ASIDE FROM THE DECREASING INSTABILITY...THERE ARE
OTHER LIMITING FACTORS TO A MORE SIGNIFICANT THREAT. HIGH-RES
MODELS (SUCH AS THE HRRR) DO NOT FORECAST AN EXTREMELY FOCUSED
COVERAGE OR MODE OF CONVECTION. GIVEN THE BIG BREAKS IN THE LINE
CURRENTLY OVER EASTERN ILLINOIS...THIS MAKES SOME SENSE. IT SHOULD
ALSO BE NOTED THAT THE FRONT IS NOT MOVING VERY FAST (PERHAPS
AROUND 40 MPH). THIS CAN ALSO BE A DETRIMENT TO THE STRAIGHT-LINE
WIND THREAT...AND HAS IMPLICATIONS ON THE STRENGTH OF THE FORCING.
THIS MAY KEEP THIS EVEN FROM BEING A CLASSIC COOL-SEASON-TYPE
QLCS...BUT WITH STRONG SHEAR AND SOME INSTABILITY IN PLACE...THERE
WILL CERTAINLY BE REASON TO WATCH THINGS CLOSELY OVER THE NEXT FEW
HOURS.

PREVIOUS DISCUSSION >
THUNDERSTORMS ASSOCIATED WITH MID LEVEL VORT MAX HAS MOVED EAST
SO HAVE DROPPED THE REMAINDER OF SEVERE THUNDERSTORM WATCH 40.
A LULL IN CONVECTION LATE THIS EVENING WILL BE FOLLOWED BY
REDEVELOPMENT OF THUNDERSTORMS ALONG A COLD FRONT CURRENTLY OVER
ILLINOIS. SEVERE THREAT LATER TONIGHT WILL BE DEPENDENT ON HOW
MUCH INSTABILITY WE WILL BE ABLE TO MAINTAIN AS WE HEAD INTO
TONIGHT. WOULD EXPECT TO SEE A WEAKENING TREND IN THE STORMS AS
THEY WORK THEIR WAY EAST TOWARD OUR AREA TONIGHT. HOWEVER...BOTH
0-1 KM AND 0-3 KM SHEAR PROFILES WILL REMAIN CONDUCIVE FOR SEVERE
STORMS TO MAKE THEIR WAY INTO OUR AREA ASSUMING WE ARE ABLE TO
MAINTAIN ENOUGH INSTABILITY. HEAVY RAIN WILL ALSO CONTINUE TO BE A
POSSIBILITY AS PWS REMAIN IN THE 1.25 TO 1.5 INCH RANGE AHEAD OF
THE FRONT. WILL CONTINUE WITH FFA THROUGH TONIGHT.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
WE COULD SEE A FEW LINGERING SHOWERS OR THUNDERSTORMS ACROSS OUR
EAST INTO FRIDAY MORNING BEFORE DRIER AIR MOVES IN ON THE BACK
SIDE OF THE FRONT THROUGH THE DAY. IN SOME CAA...EXPECT HIGHS ON
FRIDAY ONLY IN THE LOW TO MID 60S. A FAIRLY STRONG SHORT WAVE WILL
PIVOT ACROSS THE SOUTHERN GREAT LAKES FRIDAY NIGHT WITH AN
ASSOCIATED LOW LEVEL TROUGH AXIS WORKING DOWN INTO OUR AREA.
MOISTURE IS FAIRLY LIMITED...BUT SUPPOSE WE COULD SEE A FEW LIGHT
SHOWERS DEVELOP ACROSS OUR FAR NORTH OVERNIGHT. SURFACE HIGH
PRESSURE WILL THEN BUILD INTO THE REGION WITH DRY CONDITIONS ON
SATURDAY. TEMPS COULD DROP DOWN INTO THE UPPER 30S BOTH FRIDAY
NIGHT AND/OR SATURDAY NIGHT WITH SOME RADIATIONAL COOLING.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
SURFACE HIGH PRESSURE WILL PUSH EAST SUNDAY ALLOWING CLOUDS AND
MOISTURE TO START THEIR RETURN TO THE AREA. ON MONDAY ANOTHER
DISTURBANCE WILL PUSH TO THE EAST ACROSS SOUTHERN CANADA BRINGING
ANOTHER COLD FRONT THROUGH THE AREA MONDAY EVENING. AHEAD OF THE
FRONT MOISTURE LEVELS CLIMB TO NEAR 1.40" ON THE GFS WITH THE BEST
UPPER LEVEL SUPPORT TO THE NORTH (AS SUPPORTED BY OMEGA FIELD).
SURFACE CONVERGENCE AND MOISTURE VALUES STILL LOOK GOOD ENOUGH TO
PROVIDE A CHANCE OF RAIN ACROSS THE AREA.

BEHIND THE FRONT TUESDAY MORNING HIGH PRESSURE WILL BRIEFLY MOVE
INTO THE AREA ALLOWING FOR TUESDAY TO DRY OUT A BIT. WEDNESDAY
MORNING ANOTHER SHORTWAVE WILL MOVE TO THE NORTHEAST BRINGING THE
CHANCE OF RAIN BACK TO THE AREA. SOUTHWEST FLOW IN THE UPPER LEVELS
WILL KEEP THE PATTERN ACTIVE THROUGH THURSDAY AS MULTIPLE UPPER
LEVEL DISTURBANCES MOVE OVERHEAD.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
BAND OF THUNDERSTORMS WILL AFFECT TAF SITES IN THE NEXT FEW HOURS
AND BE EAST OF THE REGION BY OR SHORTLY BEFORE DAYBREAK. HAVE PUT
GUSTS TO 20KT FROM THE SOUTH AHEAD OF THE AREA OF STORMS. WITH A
3-4 HOUR TIME FRAME OF THE STORMS AND AN ENHANCED 2 HOUR PERIOD OF
STRONGER WINDS IN THUNDERSTORMS IN THE TEMPO GROUP...EXPECT WINDS
TO PICK UP TO 15-18KT WITH GUSTS IN THE STRONGEST STORMS TO 30KT.
PUT A HIGHER GUST AT KDAY WHERE THE CENTROID OF THE STORM PASSING
JUST S OF INDY IS PROGGED TO BE JUST SOUTH OF THE AIRPORT AT KDAY.
STRONGEST STORMS WILL PUT VSBYS AROUND A MILE WITH CIGS 1KFT BUT
THE PERIOD OF TIME WITH THE LOWEST CRITERIA WILL BE MINIMAL WITH A
RAPID IMPROVEMENT.

ONCE THE FRONT GOES THROUGH...WEST WINDS AT 15-20KT WILL PREVAIL
THE BETTER PART OF THE DAY AND SEE OCCASIONAL GUSTS TO 25-30KT IN
THE COLD POST-FRONTAL AIR. CIGS 2-3KFT WILL CLEAR UP IN THE EARLY
AFTERNOON AND WINDS WILL DIE DOWN TOWARDS EVENING AROUND 22-24Z.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR OHZ026-
     034-035-042>046-051>056-060>065-070>074-077>082-088.
KY...FLASH FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR
     KYZ089>100.
IN...FLASH FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR INZ050-
     058-059-066-073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...HATZOS/JGL
SHORT TERM...JGL
LONG TERM...HAINES
AVIATION...FRANKS
Hazardous weather outlook, Apr 9, 4:13 PM EDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
413 PM EDT THU APR 9 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101200-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
413 PM EDT THU APR 9 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
TONIGHT. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WIND
GUSTS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. IN
ADDITION...SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Apr 9, 11:41 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1141 PM EDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     4 NNW COVINGTON         39.13N 84.55W
04/09/2015                   HAMILTON           OH   PUBLIC

            A TREE WAS DOWNED ON HARRISON AVE NEAR QUEEN CITY AVE.
            TIME ESTIMATED FROM RADAR.

&&

HATZOS
Local storm report, Apr 10, 12:02 AM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1202 AM EDT FRI APR 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             5 NW COVINGTON          39.12N 84.58W
04/09/2015  E2.00 INCH       HAMILTON           OH   PUBLIC

            REPORTED NEAR 1ST AVE AND TALBERT STREET IN PRICE HILL.
            TIME OF EVENT ESTIMATED FROM RADAR.

&&

HATZOS
Special weather statement, Apr 10, 1:55 AM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
155 AM EDT FRI APR 10 2015

INZ050-058-059-066-100630-
UNION IN-FRANKLIN IN-FAYETTE IN-WAYNE IN-
155 AM EDT FRI APR 10 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...FAYETTE...
NORTHERN FRANKLIN AND UNION COUNTIES THROUGH 230 AM EDT...

AT 153 AM EDT...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
LOCATED NEAR RUSHVILLE...MOVING EAST AT 60 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CONNERSVILLE...
LAUREL...CAMBRIDGE CITY...CENTERVILLE...LIBERTY AND RICHMOND.

ALSO...GLENWOOD...ANDERSONVILLE...BUENA VISTA...BENTONVILLE...
COLUMBIA...BUNKER HILL...ALPINE...NULLTOWN...METTEL FIELD AND
METAMORA ARE NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.

LAT...LON 3979 8531 3980 8523 3987 8522 3988 8520
      3996 8481 3949 8483 3938 8530

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 11:21 PM EDTRiver Flood WarningILNHocking25 hr
Apr 10, 2:23 AM EDTSpecial Weather StatementILNPreble37 min
Apr 10, 2:39 AM EDTSevere Thunderstorm WarningILNDarke, Miami, Montgomery, Preble36 min
Apr 10, 2:44 AM EDTSpecial Weather StatementILNButler, Hamilton31 min
Apr 10, 2:59 AM EDTSevere Thunderstorm WarningILNButler, Clermont, Hamilton, Warren34 min
Apr 10, 3:11 AM EDTSevere Thunderstorm WarningILNChampaign, Clark, Greene, Logan, Miami, Montgomery and 1 more31 min
Apr 10, 3:25 AM EDTSevere Thunderstorm WarningILNBrown, Clermont, Clinton, Greene, Highland, Warren29 min
Apr 10, 3:42 AM EDTSpecial Weather StatementILNMadison, Union33 min
Apr 10, 3:53 AM EDTSpecial Weather StatementILNMadison37 min
Apr 10, 3:54 AM EDTSpecial Weather StatementILNHighland36 min
Apr 10, 4:22 AM EDTSpecial Weather StatementILNDelaware, Franklin23 min
Apr 10, 5:02 AM EDTAreal Flood AdvisoryILNAdams, Brown, Highland, Pike, Scioto4 hr
Apr 10, 10:03 AM EDTAreal Flood AdvisoryILNScioto117 min
Apr 10, 10:21 AM EDTRiver Flood WarningILNPike, Scioto64 hr
Apr 10, 12:30 PM EDTRiver Flood WarningILNHamilton31 hr
Apr 10, 3:51 AM EDTSpecial Weather StatementILNGrant, Owen24 min
Apr 10, 4:29 AM EDTAreal Flood AdvisoryILNLewis3 hr
Apr 10, 1:55 AM EDTSpecial Weather StatementILNFayette, Union, Wayne35 min
Apr 10, 2:07 AM EDTAreal Flood AdvisoryILNFayette, Franklin, Union, Wayne3 hr
Apr 10, 2:43 AM EDTAreal Flood AdvisoryILNDearborn, Ohio, Ripley3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.